Ice Storm, Alexander
- When
- January 5, 3:00 AM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A major to locally historic winter storm impacted southern Illinois on the 5th with a mix of snow, sleet, and freezing rain. Heavy snow with rates around 1 inch per hour impacted locations along and north of Interstate 64 beginning in the morning hours before eventually ending as sleet and freezing rain later that day.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major to locally historic winter storm impacted southern Illinois on the 5th with a mix of snow, sleet, and freezing rain. Heavy snow with rates around 1 inch per hour impacted locations along and north of Interstate 64 beginning in the morning hours before eventually ending as sleet and freezing rain later that day. A lull occurred that evening with areas of freezing drizzle before wrap around moisture caused one final burst of snow into the morning hours on the 6th. Peak accumulations ranged from 4 to 7 inches of snow and sleet along with glazes of ice. Further south along an axis that extended across Interstate 57, a brief wintry mix on the onset quickly transitioned to primary freezing rain, ending as brief light snow the following morning. Reports of thunder during heavy freezing rain were observed across the region. This is where the thickest glaze of ice between one quarter to three quarters of an inch had accumulated that led to widespread treacherous travel conditions, traffic accidents and major power outages. Interstate 64 in Jefferson County, IL was completely closed during the height of the storm at mile marker 21 due to numerous accidents. Tree branches were heard breaking and covered roads near Temple Hill in Pope County, IL. Half a tree came crashing down in Round Knob in Massac County, IL in addition to numerous large limbs down. Reports of trees and large branches were also seen on homes in Carterville in Williamson County, IL. The Herrin, IL fire department experienced some of the greatest impacts and reported at least 50 calls that included major tree and power line damage, damage to buildings and numerous roads that were blocked or closed. The plant nursery in the vicinity had canopies collapse due to the weight of ice that caused several thousand dollars' worth of tree loss. Over 100,000 residents across the entire tri-state region were without power during its peak that night into the following morning, with over 11000 outages in Williamson County, 9000 outages in Saline County and 5000 outages in Jackson County, IL. Temperatures in the 20s to near freezing gradually rose above freezing that afternoon and evening across southern portions of the region, but a shallow cold layer near 1000 ft above ground level made the ice reluctant to melt off the tree branches. The heavy weight on trees led to additional power outages during the day on the 6th due to wind gusts over 20 mph. Wet surfaces the prior night also resulted in a flash freeze as temperatures quickly plummeted back below freezing into the 20s. The cold temperatures also led to one fatality in Saline County, Illinois on the morning of the 6th that was caused by carbon monoxide poisoning due to improper use of a gasoline-powered generator in an unventilated room. Key Impacts: transportation delays, traffic accidents, power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 4, 10:58 PM CST, 4 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1058 PM CST Sat Jan 4 2025
.KEY MESSAGES...
- A major winter storm remains on track to impact the region
tonight through Monday morning. A Winter Storm Warning, Ice
Storm Warning and Winter Weather Advisory have all been
issued. The greatest uncertainty remains on the border of the
Ice Storm Warning and Winter Weather Advisory.
- Damaging ice impacts are likely and will lead to disruptive
travel delays and scattered power outages. Significant ice,
sleet and snow accumulations are all expected.
- The coldest air of the season so far remains on track to
settle over the region next week. Temperatures will struggle
to rise above freezing until Friday, with wind chill values
falling into the single digits, and at times below zero. Any
prolonged power outages will make this arctic blast more
dangerous.
&&
.DISCUSSION...
Issued at 250 PM CST Sat Jan 4 2025
A major mixed precipitation winter storm remains in the
forecast tonight through Monday morning, producing a mix of
snow, sleet, and freezing rain. Warning/advisory products have
been adjusted to have the same start/end times of 2am Sunday to
6am Monday, with the Winter Storm Warning in the northern third,
an Ice Storm Warning in the middle third, and a Winter Weather
Advisory in the southern third of the Quad State region.
On the synoptic scale, this system is a shortwave trough
presently located over the Rockies. High pressure is located
over the Southeastern CONUS. This shortwave system strengthens
rapidly as it emerges into the Central Plains with the surface
low pushing eastward near the KY/TN border by Sunday evening as
the surface cold front pushes heavy rain through Western
Kentucky. There is a very slight lingering southward lean in
the ECMWF/CMC.
Models suggest a slightly earlier start to precipitation, though
an initially dry surface layer will take some time to moisten to
have precipitation reach the ground. 12Z CAMs have increased
precip into the Bootheel late tonight, which should fall mainly
as rain. As moderate precipitation moves in further north, a
primarily snow/sleet mix is expected in the north, with a more
prominent band of freezing rain from the Ozark Foothills through
Cape Girardeau, Missouri, eastward to Carbondale and Harrisburg
in Southern Illinois, to near the Evansville Tri-State. The
northern half to two-thirds of the Quad State will struggle to
reach freezing as northeasterly winds maintain lower dew points.
The forecast continues the strategy used by the previous shift
of blending in NBM 50th percentile temps to lower temperatures
a little to maintain wet-bulbing.
The warm frontal progression northwards will be key to
delineating heavy ice accumulations. Confidence in the
snow/sleet mix is highest along the I-64 corridor with 2-4
inches of combined snow/sleet likely. Freezing rain is likely to
mix in with the limited Sunday afternoon warming when the
surface refreezing layer diminishes. Freezing rain totals up to
around a quarter of an inch are possible. A Winter Storm Warning
is used to cover this primarily snow/sleet region.
The highest concern is in the Ice Storm Warning zone from Cape
Girardeau through northwestern Kentucky where widespread half
inch with localized three-quarters of an inch of ice accretion
is forecast with a bit higher confidence in sustaining freezing
rain longer in the western half of the Ice Storm Warning area.
This will swiftly make any travel treacherous. Heavier
precipitation rates will reduce ice accretion potential on trees
and power lines, but breezy winds of 10-20 mph and gusts of
20-25 mph during the afternoon is a point in favor of line ice
accretion rates. With wet soils, breezy winds, and significant
ice accretion, tree and power line damage is likely in the Ice
Storm Warning area with scattered power outages. This ice event
will not have the totals or multi-round effects of the 2009
Western Kentucky Ice Storm, but has potential to be the most
impactful ice event for the Quad State since that historic
storm.
The southern two rows of counties with the Winter Weather
Advisory have a complex timeline which has resulted in extending
the advisory to 6am Monday. Freezing rain will cause
significant travel impacts for the morning, with an abrupt
transition from very little ice to significant icing expected
from south to north. Caution should be maintained even if icing
appears minimal. A transition to rain is expected during the
afternoon hours, potentially clearing up morning ice cover.
Following the evening cold frontal passage, model soundings
indicate a dry layer in the dendritic growth zone (DGZ) during
the evening into the overnight hours which could lead to a
transition to freezing drizzle Sunday night, prompting the
extension of the Advisory.
The freezing drizzle potential across the entire Quad State
Sunday evening/overnight will bring varied hazards. In the
north, gusty winds and ongoing ice on trees and power lines will
very efficiently accrete any freezing drizzle that does occur.
At the surface, in the north, freezing drizzle will just add a
solid layer to the top of the snow/sleet/ice. In the south,
freezing drizzle on rain-cleared roads could quickly develop
black ice, making travel more dangerous than it would otherwise
appear. Late Sunday night, moistening of the DGZ will lead to a
transition to light snow that continues into Monday morning with
an additional half inch or so of snow possible, which may cover
a more hazardous sub-layer of ice.
Forecast temperatures through this event remain very close to
the previous forecast, which has kept snow/sleet and ice
accumulations fairly close to the prior run. However, slight
adjustments, especially to the 32F line, will have significant
impacts. The greatest uncertainty lies in the transition zone
from the Winter Weather Advisory to the Ice Storm Warning.
Colder air surges into the Quad State following this storm, and
any areas with snow/ice cover will see further radiative
cooling. Temperatures remain below freezing for all but the
southernmost areas through the week, with melting limited to
solar radiation during the day as skies become more sunny
midweek. Low temperatures fall to the single digits Tuesday
night, and near 0 along the I-64 corridor Wednesday night. Wind
chills in the single digits are likely in northern areas early
morning Monday and Tuesday, and wind chills of -5 to 5 across
the Quad State Wednesday morning. Any sustained power outages
would exacerbate cold weather concerns.
Ridging keeps conditions dry midweek, with a deep trough
developing for late week, bringing a potential round of snow
for the end of the week. NBM PoPs seem low at this time, but
with the high priority near term event, will refrain from making
any large adjustments to day 7 for now.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1042 PM CST Sat Jan 4 2025
Little changes from the previous TAF discussion. Starting to see
radar echoes across the terminals this evening and already are
starting to get a few reports of sleet and snow. Most of the
activity will move in from the west over the coming hours. Cigs
will gradually lower throughout the night with MVFR expected at
all sites by the morning. Further reductions in cigs and visby
is expected with IFR or LIFR conditions at times. Precipitation
type transitions still a bit uncertain with more sleet and snow
across the northern terminals and more freezing rain across the
southern terminals. By the afternoon, temperatures warm above
freezing at PAH/CGI for a transition to rain showers.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning from 2 AM Sunday to 6 AM CST Monday for
ILZ075>078-080>083.
Ice Storm Warning from 2 AM Sunday to 6 AM CST Monday for
ILZ084>094.
MO...Ice Storm Warning from 2 AM Sunday to 6 AM CST Monday for
MOZ076-086-087-100-107-111.
Winter Weather Advisory from 2 AM Sunday to 6 AM CST Monday
for MOZ108>110-112-114.
IN...Winter Storm Warning from 2 AM CST /3 AM EST/ Sunday to 6 AM
CST /7 AM EST/ Monday for INZ081-082-085>088.
KY...Ice Storm Warning from 2 AM Sunday to 6 AM CST Monday for
KYZ007-010-013>016-018>020.
Winter Weather Advisory from 2 AM Sunday to 6 AM CST Monday
for KYZ001>006-008-009-011-012-017-021-022.
&&
DISCUSSION...ATL
AVIATION...ADHazardous Weather Outlook National Weather Service Paducah KY 411 AM CST Sat Jan 4 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 411 AM CST Sat Jan 4 2025 /511 AM EST Sat Jan 4 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday An Ice Storm Warning, Winter Storm Warning and Winter Weather Advisory have been issued across the region. Significant accumulations of freezing rain, sleet, and snow are expected beginning early Sunday morning. Travel will likely become hazardous and power outages will be possible. Farther south, some brief travel difficulties will be possible at the onset of the precipitation until temperatures climb above freezing Sunday morning. Refer to each product for more details. An extended period of sub-freezing conditions is expected from Monday through at least Thursday. The coldest conditions are expected Tuesday night and Wednesday night, when wind chill values will range from the single digits below zero in the north to the single digits above zero in the south. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DW
The national radar mosaic for the moment the first event began.
11 ice storm, 8 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Ice Storm, Saline | 2025-01-06 | 66 | Male | Permanent Home | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225058, 1224849, 1224850, 1224851, 1224852, 1224853, 1224854, 1224855, 1224856, 1224857, 1225048, 1225049, 1225051, 1225052, 1225053, 1225056, 1225057, 1225059, 1225060.